Noise-induced suppression of periodic travelling waves in oscillatory reaction-diffusion systems

Autor(en): Sieber, Michael
Malchow, Horst 
Petrovskii, Sergei V.
Stichwörter: CATASTROPHIC REGIME SHIFTS; CHAOS; CYCLIC POPULATIONS; DYNAMICS; FIELD; Multidisciplinary Sciences; noise; OUTBREAKS; PATTERN-FORMATION; PLANKTON SYSTEM; reaction-diffusion; Science & Technology - Other Topics; spatio-temporal chaos; STABILITY; SUSTAINED OSCILLATIONS; travelling waves
Erscheinungsdatum: 2010
Herausgeber: ROYAL SOC
Journal: PROCEEDINGS OF THE ROYAL SOCIETY A-MATHEMATICAL PHYSICAL AND ENGINEERING SCIENCES
Volumen: 466
Ausgabe: 2119
Startseite: 1903
Seitenende: 1917
Zusammenfassung: 
Ecological field data suggest that some species show periodic changes in abundance over time and in a specific spatial direction. Periodic travelling waves as solutions to reaction-diffusion equations have helped to identify possible scenarios, by which such spatio-temporal patterns may arise. In this paper, such solutions are tested for their robustness against an irregular temporal forcing, since most natural populations can be expected to be subject to erratic fluctuations imposed by the environment. It is found that small environmental noise is able to suppress periodic travelling waves in stochastic variants of oscillatory reaction-diffusion systems. Irregular spatio-temporal oscillations, however, appear to be more robust and persist under the same stochastic forcing.
ISSN: 13645021
DOI: 10.1098/rspa.2009.0611

Show full item record

Page view(s)

1
Last Week
0
Last month
0
checked on Mar 3, 2024

Google ScholarTM

Check

Altmetric